Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 252, NWS Rapid City, SD

August 24, 1998Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 24, 1998, 1:44 AM MDT for Perkins County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 1:44 AM MDT (07:44 UTC)
Expired
Aug 24, 1998, 2:35 AM MDT
In force
51 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Perkins County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:15 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS1 KRAP 240745 RRA
SVRRAP
SDC105-240835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
144 AM MDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERKINS COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 235 AM MDT

* AT 144AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM AT LEMMON... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEMMON THROUGH 155AM MDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

AB/FD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:00 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 8:00 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT SUN AUG 23 1998

I HAVE UPDATED THE ZONES TO TREND THE POPS DOWNWARD DUE TO LIMITED
MOISTURE...AND I ALSO REDUCED THE WIND SPEEDS OVER WRN SD. SOME TSRA
HAVE DEVELOPED OVER SWRN SD THIS EVENING AND WERE MOVING INTO SCNTRL
SD. MOISTURE WAS MORE PREVALENT IN THE SRN CWA WITH SFC DEWPOINTS OF
60-65F. THE 24/00Z UNR SOUNDING HAD A SFC-BASED CAPE OF 2780 J/KG...
WITH THE 0-6 KM SHEAR NEAR 40 M/S. HOWEVER...THE MOISTURE WAS VERY
SHALLOW AND THUS UPDRAFT STRENGTH MAY BE TOO WEAK TO SURVIVE IN THIS
MODERATE-TO-STRONGLY SHEARED ENVIRONMENT. STILL...THE MODELS SUGGEST
STRONG WARM-AIR ADVECTION AND INSTABILITY BY MIDNIGHT SO A FEW SVR
STORMS ARE NOT OUT OF THE QUESTION.

SPECI KUNR 240159Z 10008KT 15SM FEW050CB SCT120 25/17

.UNR...NONE.

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:33 PM MDTSevere Thunderstorm WarningUNRJackson32 min
Aug 24, 12:23 AM MDTSevere Thunderstorm WarningUNRPerkins47 min
Aug 24, 12:57 AM MDTSevere Thunderstorm WarningUNRHarding63 min
Aug 24, 1:56 AM MDTSevere Thunderstorm WarningUNRHarding49 min
Aug 24, 2:14 AM MDTSevere Thunderstorm WarningUNRButte, Perkins46 min
Aug 24, 2:45 AM MDTSevere Thunderstorm WarningUNRPerkins50 min
Aug 24, 2:57 AM MDTSevere Thunderstorm WarningUNRMeade48 min
Aug 24, 3:10 AM MDTSevere Thunderstorm WarningUNRZiebach65 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.